March 2023 Feral curves and minimal sets
Joel Fish, Helmut Hofer
Author Affiliations +
Ann. of Math. (2) 197(2): 533-738 (March 2023). DOI: 10.4007/annals.2023.197.2.2


We prove that for each Hamiltonian function $H \in \mathcal{C}^\infty(\mathbb{R}^4, \mathbb{R})$ defined on the standard symplectic $(\mathbb{R}^4,\omega_0)$ for which $M:= H^{-1}(0)$ is a non-empty compact regular energy level, the Hamiltonian flow on $M$ is not minimal. That is, we prove there exists a closed invariant subset of the Hamiltonian flow in $M$ that is neither $\emptyset$ nor all of $M$. This answers the four-dimensional case of a more than twenty year old question of Michel Herman, part of which can be regarded as a special case of the Gottschalk Conjecture.

Our principal technique is the introduction and development of a new class of pseudoholomorphic curve in the "symplectization" $\mathbb{R}\times M$ of framed Hamiltonian manifolds $(M, \lambda,\omega)$. We call these feral curves because they are allowed to have infinite (so-called) Hofer energy, and hence may limit to invariant sets more general than the finite union of periodic orbits. Standard pseudoholomorphic curve analysis is inapplicable without energy bounds, and thus much of this paper is devoted to establishing properties of feral curves, such as area and curvature estimates, energy thresholds, compactness, asymptotic properties, etc.


Download Citation

Joel Fish. Helmut Hofer. "Feral curves and minimal sets." Ann. of Math. (2) 197 (2) 533 - 738, March 2023.


Published: March 2023
First available in Project Euclid: 3 February 2023

Digital Object Identifier: 10.4007/annals.2023.197.2.2

Primary: 32Q65 , 37J99 , 70H08

Keywords: feral , Gottschalk , Hamiltonian , Herman , minimal set

Rights: Copyright © 2023 Department of Mathematics, Princeton University


This article is only available to subscribers.
It is not available for individual sale.

Vol.197 • No. 2 • March 2023
Back to Top